Alert archive / Pennsylvania / Special Weather Statements in 2016

Special Weather Statement, NWS State College, PA

June 7, 2016Cumberland County, Pennsylvania

NWS State College, PA issued this special weather statement at Jun 7, 2016, 4:16 PM EDT for Cumberland County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2016, 4:16 PM EDT (20:16 UTC)
Expired
Jun 7, 2016, 4:45 PM EDT
In force
29 min
Issued by
NWS State College, PA

County Cumberland County, PA

The radar

The State College radar (KCCX), 83 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

278 
WWUS81 KCTP 072016
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 PM EDT TUE JUN 7 2016
 
PAZ026-036-056-063-072045-
CUMBERLAND PA-HUNTINGDON PA-FRANKLIN PA-PERRY PA-
416 PM EDT TUE JUN 7 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN...
CUMBERLAND...HUNTINGDON...AND PERRY COUNTIES UNTIL 445 PM EDT...

AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DOYLESBURG...MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
DOYLESBURG...WALNUT BOTTOM...BIG SPRING STATE PARK...BLOSERVILLE...
NEWVILLE AND PLAINFIELD.

LAT...LON 4020 7785 4030 7780 4029 7771 4027 7770
      4029 7767 4024 7727 4002 7737
TIME...MOT...LOC 2016Z 286DEG 34KT 4023 7777 

$$

DEVOIR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jun 7, 3:53 PM EDT, 23 minutes earlier.

Area forecast discussion, Jun 7, 3:53 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service State College PA
353 PM EDT TUE JUN 7 2016

.SYNOPSIS...
A relatively cool and unsettled pattern will persist across
central Pennsylvania through midweek with periods of showers and
isolated afternoon thunderstorms. The second half of the week
should feature mainly dry weather with rebounding temperatures.
Scattered severe thunderstorms are possible on Saturday, June
11th. Cooler and mainly dry conditions will follow for the
beginning of the new week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Short wave trough aloft is pushing across right now and helping to
generate instability. Winds aloft are stronger to the NE but CAPE
larger to the S.

Multiple lines of very short convection are leading to some
30-40kt gusts but the showers already look to be diminishing in
coverage and only isolated ones may be intense enough to produce
hail or gusts that strong. Will taper off the POPs rather quickly
- ending them before sunset in most places.

Very vigorous upper trough follows very quickly tonight, and
squeezes all it can out of a very dry atmosphere. It will make
rain across the NW half of the area late tonight and very early
Wed am.

Winds will slacken for just a bit overnight. Mins will be into the
40s in the NW where 8H temps dip near 0C. However, the clouds and
rain later tonight in the NW will limit the fall there. The rest
of the area will get into the 50s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
After the wet period in the near-sunrise hours, it should dry out.
If the upper wave is slower than anticipated, daylight/heating
could lead to some thunder in the NE/Ern zones. Otherwise, it will
dry out very quickly and winds will be gusty. Gusts into the u20s
and l30s may be common. Not strong enough for an advisory - but
very odd for mid-June.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Did not change a lot.

Main change was to lower temperatures some for the period
Sunday into Monday...as models show that low that forms off
the coast early Sunday really cranks up...and will result in
rather strong convection for mid June. By the same token...any
showers and storms working back to the ne would be delayed by
the amt of cold air working in early next week.

12Z models not quite as wild with low forming off the coast
on Sunday. Still some potential for severe on Saturday...as
area off the mid Atlantic Coast often is a location for low
pressure systems to spin up...especially given the large scale
pattern fcst...and extreme heat over the plains...which could
trigger convection...which would aid in the deepening of any low
pressure system that may form. Anyway...an interesting fcst
problem for this time of year.

For showers and storms...did slow timing down from late Friday.

Earlier discussion below.

The long term period should start out on a quiet note Friday as
high pressure migrates over PA and shifts off the Mid Atlantic
Coast by the start of the weekend. A prevailing northwesterly
flow aloft is projected on Saturday before a very deep upper low
/with heights possibly below 540 DM/ drops down from southern
Quebec into New England and carves out another mean trough over
the Northeastern U.S.

Severe weather potential remains a concern on Saturday /June
11th/ as models depict a shortwave trough rounding the Central
U.S. upper ridge with jet max nosing into PA. SPC has maintained
the 15% severe prob or Day 5 SLGT risk over much of central PA.
Will highlight the weekend severe weather risk in the HWO.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Short wave trough aloft moving overhead is pushing more cool and
drier air into the region. Multiple lines of very short and fast
moving showers across the region this afternoon will dissipate
rather quickly late this afternoon. By 21-22z most if not all will
be gone.

A second, stronger, wave tonight will dive in from the upper
Great Lakes and lead to a 2-3 hour period of rain/showers. Enough
instability is present under the cold air aloft that some TS may
be possible but the time of passage (nighttime and very early
morning) make TS unlikely. It will get breezy on Wed with gusts
near 30kts as flow is well-aligned and mixing to 5-7kft should
easily mix those winds down.

OUTLOOK...

Thu-Fri...No sig wx expected.

Sat...PM tsra impacts poss, mainly western Pa.

Sun...Mainly VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Martin/Steinbugl
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Martin/Steinbugl
AVIATION...Dangelo
Hazardous weather outlook, Jun 7, 4:58 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 AM EDT TUE JUN 7 2016

PAZ004-005-010-011-017>019-024>028-033>036-050-056>059-063>066-
080900-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-SNYDER-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-
YORK-LANCASTER-
458 AM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ON SATURDAY AFTERNOON
AND EVENING. THE PRIMARY SEVERE THUNDERSTORM RISKS INCLUDE DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ006-012-037-041-042-045-046-049-051>053-080900-
POTTER-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-MONTOUR-NORTHUMBERLAND-
COLUMBIA-
458 AM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON. SOME STORMS MAY PRODUCE 40 TO 60 MPH WIND GUSTS
AND HAIL UP TO ONE INCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ON SATURDAY AFTERNOON
AND EVENING. THE PRIMARY SEVERE THUNDERSTORM RISKS INCLUDE DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MS

In the hours before

Special weather statement, Jun 7, 2:51 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 PM EDT TUE JUN 7 2016

PAZ024>026-071915-
BLAIR PA-HUNTINGDON PA-CAMBRIA PA-
251 PM EDT TUE JUN 7 2016

...SPECIAL WEATHER STATEMENT...

AT 251 PM EDT...DOPPLER RADAR INDICATED A SHOWER OVER EBENSBURG...
MOVING EAST AT 45 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HOLLIDAYSBURG...ALTOONA...EBENSBURG...LAKEMONT...CRESSON...
SHY BEAVER...CANOE CREEK STATE PARK...HORSESHOE CURVE...ROYER...
CARROLLTOWN...GALLITZIN...DUNCANSVILLE...LILLY...SANKERTOWN...
ROARING SPRING...ENTRIKEN...LORETTO...MARTINSBURG...
WILLIAMSBURG AND TUNNELHILL.

LAT...LON 4026 7825 4030 7826 4028 7827 4027 7828
      4045 7884 4062 7878 4050 7811 4025 7822
TIME...MOT...LOC 1851Z 287DEG 41KT 4052 7872

DEVOIR
Special weather statement, Jun 7, 3:22 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EDT TUE JUN 7 2016

PAZ025-026-071945-
BLAIR PA-HUNTINGDON PA-
322 PM EDT TUE JUN 7 2016

...SPECIAL WEATHER STATEMENT...

AT 322 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOLLIDAYSBURG...MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HOLLIDAYSBURG...ALTOONA...LAKEMONT...DUNCANSVILLE...
TROUGH CREEK STATE PARK...CANOE CREEK STATE PARK...ROYER...
ENTRIKEN...RAYSTOWN DAM...WILLIAMSBURG...MCCONNELLSTOWN...
MILL CREEK...MAPLETON...MARKLESBURG...CASSVILLE...
PEOPLES NATURAL GAS FIELD...LAKEMONT PARK AND ISLAND WATERPARK...
NEWRY...MOUNT UNION AND HUNTINGDON.

LAT...LON 4041 7848 4051 7844 4048 7786 4044 7787
      4042 7790 4041 7791 4040 7791 4040 7789
      4039 7789 4022 7794
TIME...MOT...LOC 1922Z 282DEG 36KT 4044 7841

DEVOIR
Special weather statement, Jun 7, 3:25 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 PM EDT TUE JUN 7 2016

PAZ024-072015-
CAMBRIA PA-
325 PM EDT TUE JUN 7 2016

...SPECIAL WEATHER STATEMENT...

AT 325 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BLACK LICK...MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
JOHNSTOWN...PORTAGE...BELMONT...ELIM...NANTY-GLO...WESTMONT...
VINCO...EHRENFELD...BEAVERDALE-LLOYDELL...GEISTOWN...SOUTH FORK...
ST. MICHAEL...SIDMAN...DALE...SALIX-BEAUTY LINE PARK...SOUTHMONT...
LILLY...DUNLO...FERNDALE AND DAISYTOWN.

LAT...LON 4034 7901 4035 7901 4050 7891 4047 7859
      4024 7866 4024 7881 4026 7890 4027 7890
      4029 7893 4028 7898 4030 7905
TIME...MOT...LOC 1925Z 281DEG 36KT 4043 7914

DEVOIR
Special weather statement, Jun 7, 3:34 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
334 PM EDT TUE JUN 7 2016

PAZ053-072000-
COLUMBIA PA-
334 PM EDT TUE JUN 7 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA COUNTY UNTIL
400 PM EDT...

AT 334 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LIGHTSTREET...MOVING EAST AT 45 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BERWICK...BLOOMSBURG...RUPERT...LIGHTSTREET...MAINVILLE...ALMEDIA...
FERNVILLE...MIFFLINVILLE...BUCKHORN...ROHRSBURG...IOLA...
EYERS GROVE...LIME RIDGE...ESPY...BENTON...ORANGEVILLE...MILLVILLE...
STILLWATER...BRIAR CREEK AND BLOOMSBURG UNIVERSITY.

LAT...LON 4095 7652 4096 7651 4098 7654 4116 7659
      4127 7632 4120 7632 4114 7628 4113 7625
      4114 7623 4103 7623 4097 7622
TIME...MOT...LOC 1934Z 258DEG 38KT 4105 7646

DEVOIR
Special weather statement, Jun 7, 3:46 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 PM EDT TUE JUN 7 2016

PAZ026-027-072015-
MIFFLIN PA-HUNTINGDON PA-
346 PM EDT TUE JUN 7 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MIFFLIN AND HUNTINGDON
COUNTIES UNTIL 415 PM EDT...

AT 346 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WILLIAMSBURG...MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
RAYSTOWN DAM...MOUNT UNION...MCCONNELLSTOWN...MCVEYTOWN...
ATKINSON MILLS...MILL CREEK...MAPLETON...KISTLER AND NEWTON HAMILTON.

LAT...LON 4039 7816 4045 7815 4046 7814 4047 7809
      4050 7774 4027 7776
TIME...MOT...LOC 1946Z 276DEG 33KT 4042 7812

DEVOIR
Special weather statement, Jun 7, 4:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 PM EDT TUE JUN 7 2016

PAZ026-036-056-063-072045-
CUMBERLAND PA-HUNTINGDON PA-FRANKLIN PA-PERRY PA-
416 PM EDT TUE JUN 7 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN...
CUMBERLAND...HUNTINGDON...AND PERRY COUNTIES UNTIL 445 PM EDT...

AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DOYLESBURG...MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
DOYLESBURG...WALNUT BOTTOM...BIG SPRING STATE PARK...BLOSERVILLE...
NEWVILLE AND PLAINFIELD.

LAT...LON 4020 7785 4030 7780 4029 7771 4027 7770
      4029 7767 4024 7727 4002 7737
TIME...MOT...LOC 2016Z 286DEG 34KT 4023 7777

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:32 PM EDTSpecial Weather StatementCTPAdams, York58 min
Jun 7, 1:40 PM EDTSpecial Weather StatementCTPSchuylkill20 min
Jun 7, 2:06 PM EDTSpecial Weather StatementCTPColumbia24 min
Jun 7, 2:14 PM EDTSpecial Weather StatementCTPAdams, York31 min
Jun 7, 2:21 PM EDTSpecial Weather StatementCTPSchuylkill39 min
Jun 7, 2:51 PM EDTSpecial Weather StatementCTPBlair, Cambria24 min
Jun 7, 3:22 PM EDTSpecial Weather StatementCTPBlair, Huntingdon23 min
Jun 7, 3:25 PM EDTSpecial Weather StatementCTPCambria50 min
Jun 7, 3:34 PM EDTSpecial Weather StatementCTPColumbia26 min
Jun 7, 3:46 PM EDTSpecial Weather StatementCTPHuntingdon29 min
Jun 7, 4:41 PM EDTSpecial Weather StatementCTPCambria34 min

Nearby

Special Weather Statements in Pennsylvania, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.